Announcement

Collapse
No announcement yet.

Artificial tears making things worse?

Collapse
This topic is closed.
X
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Artificial tears making things worse?

    Hi everyone,

    Perhaps this is a stupid question, but I am very confused over it. Sometimes after putting my drops in, my eyes actually feel even drier than they did before I put them in. On my good days, I put in the drops, and everything feels fine. However, on my bad days (when I feel I should need the drops most) after putting them in, my vision blurs terribly and my eyes are very uncomfortable and extra scratchy feeling. I normally use Systane, but lately I've been trying a few other drops (Bion Tears, Bausch&Lomb, Refresh) but am getting the same result. The extra discomfort and blurred vision can last for up to 10 minutes sometimes.

    Could it be that on my good days, the drops mix with my natural tears sooner which is why there is no irritation, but on my bad days, since I don't have as many tears, the drops actually wash away what natural tears I do have, leaving me uncomfortable? Are the drops so far off from our normal tear composition that in certain cases they can actually cause irritation? It seems like the drops are soothing for most, but when my eyes are really dry, that is not my experience.

    I've thought about just trying to go without the drops, but I'm post-lasik (6-months) and hopefully still healing, and have been told to lubricate like crazy by all the docs. So I'm concerned about stopping. I'm on a 2 hr. drop schedule, but it is getting to the point, where I dread putting them in. I will keep trying different drops until I can find a comfortable once, but I was curious if anyone else had this experience with artificial tears. Thanks.

    Michelle

  • #2
    eye drops

    Hello Michelle - I think everyone of us has had those days where some drops make our eyes feel worse than before. There seems to be no rhyme or reason as to why this is and we have all made jokes about it - like maybe that was the night I had slept in the blue pajamas insead of the pink ones. I have found this to be common with Systane, which used to be my drop of choice. I rarely use it anymore, except maybe first thing in the morning before I hardly open my eyes. Once I started using Dwelle and Dakrina, I don't have much of that anymore. But there are still some days where I use them more often too and on occasion they will burn. I figure those must be the days I style my hair over to the left instead of the right. I think this is just something we have no control over and just try to deal with it as best you can.

    Comment


    • #3
      Hi Gaye,

      Thanks for the response. I knew everyone had good days and bad days, but didn't realize everyone had the same problems with drops . I got my free samples of Dwelle, Dakrina, and Nutratear in the mail last month, but have been afraid to try them. I'm only sticking to the preservative free drops now, since I'm using them so often, and am afraid of the preservative in the Dr. Holly's drops. Everyone says such great things about them though, so I am pretty tempted to give them a try.

      Michelle

      Comment


      • #4
        Originally posted by shells
        I'm only sticking to the preservative free drops now, since I'm using them so often, and am afraid of the preservative in the Dr. Holly's drops.
        Hi Michelle,

        Just for general reference, I believe that unless you have a known allergy to a specific preservative, the concern with preservatives on fragile eye surfaces like ours is mostly to do with potential effects after regular or frequent use over a prolonged period of time, as opposed to a short course such as you might have with a prescription drop (which usually have preservatives, and often harsh ones) or a short trial of an eye lubricant.

        The patented preservative in Dr Holly's drops has an excellent clinical profile in terms of not causing irritation, and as it's been in use for about 10 years or so. However, since the products have been in very limited circulation during that time, their very exclusivity has worked against them in that the preservative is almost unknown in ophthalmic/optometric circles as the US patent protection has prevented their use in any other topical Rx or OTC. The "rule of thumb" many doctors use about avoiding preservatives altogether is perfectly understandable if it helps keep people from using things unwittingly that might make them worse.

        Back to the actual subject of your post I can relate to the "mood swings" of those eye surfaces a lot myself. In fact, I have a distinct difference between my two eyes as my right is often considerably worse, and each eye will respond to drops differently. I personally do believe in the kind of phenomenon you suggested, where basically the artificial tears dilute the good stuff right out of your eyes, but it doesn't sound like you're using them often enough to cause that? Still, some people certainly do report that they start feeling better after stopping using tears for a bit!
        Rebecca Petris
        The Dry Eye Zone

        Comment


        • #5
          artifical teas

          Hello Michelle - PLEASE try the drops. I think you will be pleased.

          Comment


          • #6
            Originally posted by Rebecca Petris
            Just for general reference, I believe that unless you have a known allergy to a specific preservative, the concern with preservatives on fragile eye surfaces like ours is mostly to do with potential effects after regular or frequent use over a prolonged period of time, as opposed to a short course such as you might have with a prescription drop (which usually have preservatives, and often harsh ones) or a short trial of an eye lubricant.
            Rebecca-

            You may be right. I don't know. However, since I've been looking into this a great deal lately (after 6yrs of daily cycloplegic drops, preserved with benzalkonium chloride), I know that I would prefer not to put another drop in my eye if it contained benzalkonium chloride as the preservative.

            If you do a quick Pubmed search, using keywords:

            "dry eye" "benzalkonium chloride"

            ...you'll see what I mean....

            In severe dry eye cases (that's me), I'm erring to the conservative here. There are preservatives that have dramatically fewer deleterious effects to us parched-peeper-people (say that three times, fast!).

            Best,
            Neil

            Comment


            • #7
              Originally posted by neil0502
              I know that I would prefer not to put another drop in my eye if it contained benzalkonium chloride as the preservative.
              Preaching to the choir here. Quite right of you to point out the benzalkonium issues as BAK is indeed bad stuff for us. I'm not suggesting anyone use or bother trying artificial tears that contain it (though I don't think any of the mainstream dry eye drops do anymore? which is why I didn't mention it). For myself I would only tolerate BAK in an Rx drug for a condition serious enough that the therapeutic need was more important than the side effects.

              All I was trying to say was that I didn't think shells should be overly worried about putting one or two drops in her eye of another artificial tear just as a trial to see what it felt like merely because it contained "a" preservative.
              Rebecca Petris
              The Dry Eye Zone

              Comment


              • #8
                i feel the same

                Comment

                Unconfigured PHP Module

                Collapse

                Working...
                X

                Debug Information